Hail, Doniphan
- When
- May 28, 1:29 PM CST to 1:31 PM CST
- Where
- Doniphan County, 0.69 mi N of Highland
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.860, -95.270
In the evening of May 28 a strong tornado formed in Douglas County and grew to a wide EF-4 tornado. This is the same storm that caused the storm chasing group to fly off the road just south of Lawrence, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
In the evening of May 28 a strong tornado formed in Douglas County and grew to a wide EF-4 tornado. This is the same storm that caused the storm chasing group to fly off the road just south of Lawrence, Kansas. Once the tornado crossed into Leavenworth County it impacted mainly rural residences, but also impact the city of Linwood. It was here that isolated EF-3 and EF-4 damage was noted. The tornado continued on to the Bonner Springs area before it dissipated just southwest of Kansas Speedway and I-70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 11:35 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1235 PM CDT Tue May 28 2019
.Discussion...
Issued at 350 AM CDT TUE MAY 28 2019
The main concerns for today will be for the potential for widespread
severe weather with all modes of severe weather being possible. This
includes large hail, damaging winds, and a few tornadoes some of
which could be strong. It addition to the severe threat, heavy
rain will also be possible with these storms which will lead to
flash flooding and aggravate ongoing river flooding.
Early this morning, thunderstorms, including isolated severe storms,
are moving along a stationary frontal boundary across northern
Missouri. These storms will weaken through the morning hours
however, they will act to reinforce the surface boundary keeping it
draped across northern Missouri. It is here where the focus for
afternoon convection will develop. Mostly cloudy conditions will
prevail through the morning hours however, skies should scatter as
we move into the afternoon. This will allow that area to quickly
become unstable with hi-res models all in good agreement of 3000-
3500 J/KG of SBCAPE. Shear will also be very strong with 20-25kts of
0-1km shear and 50-60kts of bulk shear. The forcing mechanism of for
the storms appears to be a mid-level shortwave that will be ejecting
out ahead of a mid-level trough which is progged to move from the
Great Basin to the eastern rockies by this afternoon. Storms will
quickly grow upscale initially developing supercells in which large
hail, damaging winds and tornadoes will be the main threats across
northern Missouri and extreme northeastern Kansas. Further south
across central Kansas/ Missouri, an EML will may keep conditions dry
most of the day however, there may be two foci for development
during the late afternoon and evening hour. The first will be
outflow from the storms that develop across northern Missouri
earlier in the afternoon. Storms area expected to develop along this
outflow in a highly unstable environment of 2500-3000J/Kg of MUCAPE.
This storm development will also be occurring (late afternoon/early
evening) when a SWly LLJ will be developing over the area providing
enhanced shear which will keep all modes of severe weather possible.
The second focus for storms will occur along a cold front that will
extend south of a surface low that will be moving from western
Kansas to southeastern Nebraska this evening. This front is expected
to move through the area tonight. There is some question to the
severity of storms with this front as earlier convection may have
worked over the area and instability may also be waning due to time
of day. However, if these storms can stay organized through tonight,
damaging winds would be the main threat with these most likely
linear storms. With several rounds of storms possible in a very
moist airmass where PWATs are in the 1.60"-2.00" range flash
flooding will definitely be a concern especially where you factor in
the antecedent conditions across northern Missouri where areas have
received 4"-8" of rain over the past 3 days. Further south,
conditions will have to be monitored for flash flooding however,
less dire antecedent conditions and the though that storms here will
be more progressive is limiting expansion of the flash flood watch
further south at this time. That said, storms over these areas will
also be efficient.
The front will stall over the area Tuesday night into Wednesday and
the chance for strong to isolated severe storms will continue into
Wednesday ahead of the front where continued unstable conditions
will allow hail and damaging winds to again be a threat. Wednesday
night the aforementioned mid-level trough will move into eastern
Nebraska finally pushing its attendant cold front through the CWA.
Thursday, a few scattered showers and thunderstorms will be possible
as the mid-level trough rotates through the region. These storms
however, will not be severe. Highs Thursday will be cool by late May
standards in the low to mid 70s. Friday and Saturday, quasi-zonal
flow will reside over the central CONUS. Shortwaves in the zonal
flow will continue scattered storm chances through this period will
near normal highs in the upper 70s and lower 80s. Saturday night, a
upper level trough will move into the Great Lake pushing an
associated cold front through the area and bringing another round of
showers and thunderstorms that will continue into Sunday. With the
upper level trough continuing to reside over the Great Lakes through
Monday leaving the area in northwest flow aloft. Shortwave moving
through the region on northwest flow will continue storm chances into
early next week.
&&
.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1235 PM CDT TUE MAY 28 2019
An active weather scenario is expected to evolve this afternoon/
evening. First, an initial round of storms moving into
northeastern KS will move into northwestern MO early this
afternoon. This round should stay north of the KC terminals and
just impact KSTJ. Another round of storms should move through late
this afternoon to this evening. This round looks like it would be
severe and affect all the terminals. After storms move through,
MVFR ceilings are possible overnight into tomorrow morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
011>017-024-025.
&&
Discussion...73
Aviation...CDBHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue May 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue May 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread severe storms are possible this afternoon and evening. Hazards include strong to damaging winds, large hail, and a few possible tornadoes. Flash flooding is possible tonight into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms capable of producing large hail and strong wind gusts are possible Wednesday afternoon and evening before dry conditions return to the area late Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1014 AM CDT Tue May 28 2019 MOZ015-016-281545- Grundy MO-Sullivan MO- 1014 AM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRUNDY AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL 1045 AM CDT... At 1013 AM CDT, Doppler radar was tracking a strong thunderstorm near Trenton, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Trenton, Galt, Humphreys and Osgood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4003 9362 4026 9353 4025 9325 4004 9324 TIME...MOT...LOC 1513Z 268DEG 23KT 4009 9350 Pietrycha
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1018 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HAIL 1 SSE TINDALL 40.14N 93.60W
05/28/2019 E1.00 INCH GRUNDY MO EMERGENCY MNGR
&&
CBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL 3 N ATLANTA 39.94N 92.48W
05/28/2019 M1.00 INCH MACON MO TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
SGAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 2 W ETHEL 39.89N 92.78W
05/28/2019 E1.25 INCH MACON MO CO-OP OBSERVER
RADAR ESTIMATED TIME.
&&
SGAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 4 ENE OREGON 40.00N 95.08W
05/28/2019 E1.00 INCH HOLT MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL BOLCKOW 40.11N 94.82W
05/28/2019 M1.00 INCH ANDREW MO LAW ENFORCEMENT
&&
SGAThe Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
1 hail, 1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
This tornado is a continuation of the tornado that formed in Douglas County and crossed the Kansas River into Leavenworth County. As the tornado crossed the Kansas River it became very strong and wide. It produced EF-3 damage to residences along the Kansas River. When the tornado impacted Linwood, Kansas it produced isolated EF-3 and EF-4 damage. Preliminary estimates for damage exceeded 26 million dollars, per the Leavenworth Times ( https://www.leavenworthtimes.com/news/20190531/tornado-damage-exceeds-26-million ). Despite the EF-4 rating and widespread devastation to rural areas near Lawrence and Linwood no serious injuries occurred. This was the strongest tornado to impact the Kansas City metro area since 2003.
Rear flank downdraft winds approaching an estimated 80 mph caused widespread tree damage across the Bonner Springs area. Local storm chaser estimated 80 to 100 mph winds in association with these RFD winds.
Road 290 was closed at the Tarkio River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831598, 830798, 831670, 831597.